Cushing syndrome secondary to topical glucocorticoids
Edwin K Joe MD
Dermatology Online Journal 9(4): 16

From the Ronald O. Perelman Department of Dermatology, New York University

Abstract

An 11-year-old boy with a history of psoriasis presented with Cushingoid stigmata, which included weight gain, central obesity, violaceous striae, and facial plethora. It was discovered that he had used potent topical glucocorticoids for two months prior to the onset of his weight gain. Laboratory studies were consistent with adrenal suppression that improved after discontinuation of the use of topical glucocorticoids.



Clinical summary

History.—An 11-year-old boy presented with a 9-month history of skin changes involving the head, neck, trunk, axillae, inguinal folds, and thighs. Over the last 9 months, since June 2001, the patient experienced weight gain without any change in eating habits or activity level. The weight gain was noted to be most prominent on his central trunk. Facial rounding and fullness as well as red-purple striae on the axillae, abdomen, and upper thighs were reported.

Past medical history included a 2-year history of psoriasis, which was treated with topical medications. Recent topical therapy included at least 275 g of halobetasol propionate (0.05 %) and 100 g of betamethasone dipropionate (0.05 %) between April and October 2001. The patient also received prednisone orally, 10mg/day, for 10 days in September 2001.

He was evaluated at the dermatology clinics at Bellevue Hospital Center and at the Charles C. Harris Skin and Cancer Pavilion. Topical glucocorticoids were discontinued, and he was started on calcipotriene (0.005 %) ointment for his body, ketoconazole (2 %) cream for his face, and ketoconazole (2 %) shampoo for his scalp; he also was started on adapalene (0.1 %) gel for his axillary striae. After 2 weeks, his psoriasis worsened, and a punch biopsy was obtained. His treatment regimen was continued and some improvement was noted over the next week. Tazarotene (0.1 %) cream was added to his regimen, and further improvement was noted. The axillary striae improved with adapalene (0.1 %) gel.


Figure 1 Figure 2

Physical examination.—Central obesity, facial plethora, and increased soft tissue on his breasts and between his scapulae were noted. Red-violaceous striae were noted on the abdomen, upper thighs, inguinal folds, and axillae. Erythematous, scaly, guttate papules involved his trunk and extremities, with thicker plaques on his knees and patchy involvement on his central face and scalp.

Laboratory data.—A complete blood count, basic metabolic panel, serum calcium level, and lipid profile were normal. Plasma cortisol levels were undetectable in October 2001. An ACTH stimulation test was performed in November 2001 and repeated in January 2002, 5 weeks after discontinuing topical glucocorticoids.

November 2001 January 2002 0 min. 60 mins. 0 min. 60 mins. Cortisol (µg/dl) < 0.2 (nl: 5-23) 3.08 (nl: increase > 10) 4.9 19.45

Cranial magnetic resonance imaging was normal. The adrenals could not be visualized by ultrasound.


Figure 3

Histopathology.—There is a superficial perivascular, predominantly lymphocytic infiltrate, which extends to the overlying slightly hyperplastic epidermis, where there is mild spongiosis and parakeratosis with a few neutrophils in the cornified layer. Many suprabasal mitoses are present. A periodic-acid Schiff stain failed to show fungal elements.

Diagnosis.— Cushing syndrome secondary to topical glucocorticoids.


Comment

Cushing syndrome [1] is categorized as adrenocorticotropin hormone (ACTH) dependent or ACTH independent (Table 1) [2]. The most common symptom of Cushing syndrome is weight gain, which is usually manifested by central obesity. Muscle weakness, bruising, hypertension, facial rounding, and plethora eventually occur (Table 2) [2]. Because high glucocorticoid concentrations interfere with growth, children may exhibit higher than normal weights with stunted linear growth. (3)

Table 1: Classification of Cushing Syndrome[2]
ACTH dependent
  • Cushing disease
  • Ectopic ACTH syndrome
  • Ectopic CRH syndrome
ACTH independent
  • Iatrogenic Adrenal adenoma
  • Micronodular hyperplasia
  • Macronodular hyperplasia

If iatrogenic causes are not apparent, initial evaluation of excessive glucocorticoid production is usually accomplished with a 24-hour urine collection for urinary free cortisol or a dexamethasone suppression test. A late-afternoon plasma ACTH level will determine whether the pathologic state is ACTH dependent (elevated levels) or ACTH independent (depressed levels). Computed tomographic scanning and magnetic resonance imaging aid in localizing pituitary, adrenal, or other masses [1].

Table 2: Clinical Features of Cushing Syndrome[2]
  • Sudden weight gain
  • Central obesity
  • Hypertension
  • Facial plethora
  • Proximal muscle weakness
  • Glucose intolerance or diabetes mellitus
  • Decreased libido or impotence
  • Depression or psychosis
  • Osteopenia or osteoporosis
  • Easy bruising
  • Hyperlipidemia
  • Menstrual disorders
  • Violaceous striae
  • Recent opportunistic or bacterial infections
  • Acne
  • Hirsutism

Cushing syndrome is most commonly caused by the therapeutic administration of exogenous systemic glucocorticoids. However, there have been a few reports, mostly in children, of iatrogenic Cushing syndrome caused by potent topical corticosteroids [3]. In such cases, further exposure to exogenous glucocorticoids should be limited or avoided entirely. Oral glucocorticoid supplementation may be required, however, for several months until hypothalamic-pituitary-adrenal function recovers, with possibly increased dosage requirements during periods of stress and illness. Patients should wear appropriate medical alert labels [2]. It has been suggested that systemic adverse reactions caused by potent topical glucocorticoids could be avoided by restricting usage to 50 g per week in adults and 15 g per week in children [3].

References

1. Boscaro M, et al. Cushing's syndrome. Lancet 2001;357:783.

2. Kirk LF Jr, et al. Cushing's disease: Clinical manifestations and diagnostic evaluation. Am Fam Physician 2000;62:1119.

3. Ohnishi T, et al. Erythrodermic psoriasis associated with hyperuricemia and iatrogenic Cushing's syndrome due to topical corticosteroid therapy. Int J Dermatol 1996;35-379.

© 2003 Dermatology Online Journal

Follow eScholarship on  
Document Info
Search Document
Table of Contents
Supporting Material
Document Metrics
Journal Info
Similar Items
Copyright 2003 by the article author(s). This work is made available under the terms of the Creative Commons Attribution-NonCommercial-NoDerivs 4.0 license, http://creativecommons.org/licenses/by-nc-nd/4.0/
peer reviewed Peer Reviewed

Title:

Cushing syndrome secondary to topical glucocorticoids

Journal Issue:

Dermatology Online Journal, 9(4)

Author:

Joe, Edwin K MD

Publication Date:

2003

Publication Info:

Dermatology Online Journal, UC Davis

Permalink:

http://escholarship.org/uc/item/3ns8x0t5

Privacy Policy
CDL logo   Powered by the California Digital Library
Items in eScholarship are protected by copyright, with all rights reserved, unless otherwise indicated.